West Virginia, 2007

Winter Weather in West Virginia, March 7, 2007

March 7, 2007 · NWS RLX · 5 events in 5 counties and zones

Two to 5 inches of snow fell, just north of a strong east to west boundary. Temperatures were in the 50s and lower 60s over southern West Virginia, while accumulating snow was falling at Clarksburg.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Two to 5 inches of snow fell, just north of a strong east to west boundary. Temperatures were in the 50s and lower 60s over southern West Virginia, while accumulating snow was falling at Clarksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 7, 5:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 5:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EST WED MAR 7 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES W TO E ACROSS WV TODAY...WITH
ACCUMULATING SNOW CKB-EKN VCNTY.  HIGH PRESSURE QUICKLY RETURNS FOR
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

AS PREVIOUSLY STATED...A VERY TIGHT GRADIENT IN TEMPERATURE AND
PRECIPITATION TODAY...AND IT IS RIGHT ACROSS OUR CWA. I WAS SLOWER
IN BRINGING ANY POPS INTO THE HTS-CRW-BKW CORRIDOR AND S.  THINKING
SNOW SHOULD BEGIN 09-11Z ACROSS OUR NRN CWA BORDER INCLUDING
CKB-EKN. SUPPORT MAXES OUT DURING PREDAWN TO SATURATE THE DRY
AIR...THEN THERE COULD BE A SLIGHT LULL IN THE SUPPORT
12-15Z...BEFORE MORE SUPPORT DURING THE 15-19Z PERIOD.  DECIDED TO
TRIM THE WESTERN AND SOUTHERN COUNTIES FROM THE PREVIOUS
ADVISORY...THINKING THOSE COUNTIES MAY MISS MOST OF THE INITIAL BAND
OF SNOW DURING THE NEAR DAWN TIME FRAME AND THUS THEIR ACCUMULATIONS
STAY WELL BELOW ADVISORY CRITERIA.

THIS IS NOT A MAJOR STORM...BUT WITH JET DYNAMICS...A BAND
OF MODERATE SNOW AND A QUICK ACCUMULATION IS STILL POSSIBLE.  BY
AFTERNOON...THOUGH...SURFACE TEMPS AND THE SOLAR INSULATION MAKE
IT HARDER TO ACCUMULATE ALONG SOME VALLEYS AND URBAN AREAS.

MOST GUIDANCE DOES NOT SHOW LOW CLOUDS IN WAKE OF THE CLIPPER.  BUT
AM A BIT CONCERNED...THAT AS WINDS TURN NW/N LATE TODAY AND THIS
EVENING...THAT LOW CLOUDS AND SOME SPRINKLES/DRIZZLE/FLURRIES COULD
LINGER VCNTY EKN...AND SINK DOWN INTO CRW-BKW AND SOUTHERN
COUNTIES.  THEN CLEARING FROM THE NORTH SHOULD OCCUR IN THE SOUTH
LATE TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

GENERALLY QUIET PERIOD OVERALL.  MODELS AGREE THAT TROUGH ACROSS THE
NORTHEAST PULLS OUT BY FRIDAY AND WE TRANSITION TO MORE OF A ZONAL
FLOW.  THIS PROMISES A MODERATING TEMPERATURE TREND.

WE START OFF WITH PLENTY OF SUNSHINE THURSDAY AS HIGH PRESSURE NOSES
IN FROM THE NORTH.  A WEAK FRONTAL BOUNDARY TO OUR NORTH WILL TRY TO
SINK INTO OUR NORTHERN COUNTIES AND FAIL.  HOWEVER...ENOUGH MOISTURE
MAY SPILL IN AHEAD OF THE FRONT FOR A FEW CLOUDS ACROSS NORTHERN
WEST VIRGINIA.  THESE CLOUDS WILL HANG AROUND INTO FRIDAY.
ALSO...AS THE SURFACE HIGH MOVES EAST FRIDAY NIGHT INTO SATURDAY...A
MOIST SE FLOW WILL GENERATE SOME CLOUDS IN THE USUAL SE UPSLOPE AREA
FROM MARLINTON TO BECKLEY...BUT NOT ENOUGH FOR A POP.

MAIN CHANGE WAS TO REMOVE POPS FROM FRIDAY NIGHT.  NAM/GFS AND SREF
ALL AGREE THAT NEXT SYSTEM WILL BE A BIT SLOWER MOVING IN AS WEAK
RIDGING SURFACE/ALOFT HANG ON.  A BIT LEERY OF THIS GIVEN ZONAL
FLOW...BUT MODEL AGREEMENT WAS HARD TO IGNORE AND THUS DECIDED TO
REMOVE POPS.  STILL ALLOWED FOR RAIN ON SATURDAY.

THE MAV HAS BEEN PERFORMING WELL LATELY...AND ITS NUMBERS APPEARED
REASONABLE SO STUCK FAIRLY CLOSE.

 &&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
COLD FRONT WILL MOVE THROUGH SATURDAY...BUT WITH THE MAIN ENERGY
WELL TO THE NORTH...PRECIPITATION AMOUNTS SHOULD BE LIGHT.
INTERESTING SCENARIO COULD SET UP WITH THE DEVELOPMENT OF AN UPPER
LEVEL LOW AND AN ASSOCIATED SURFACE LOW IN THE SOUTH PLAINS OF TEXAS
AND NEW MEXICO. WARM FRONT EXTENDING FROM THIS FEATURE TO THE EAST
TOWARDS THE MID ATLANTIC REGION DEPICTS A POSSIBLE LINK BETWEEN
THESE TWO FRONTS...THUS DELAYING THE EXIT OF THE AFOREMENTIONED COLD
FRONT. BECAUSE OF THIS...WAS RELUCTANT TO DROP THE POPS AND SKY
COVERAGE THROUGH THE LONG RANGE WITH NO APPARENT CHANGE OF AIRMASS
TAKING PLACE DUE TO THE STALLED OUT FRONTAL SYSTEM. MODELS DO NOT
AGREE VERY WELL BEYOND SUNDAY...WITH THE GFS KEEPING THE UPPER LOW
PRETTY MUCH STALLED OVER TEXAS AND THE DGEX TAKING THIS FEATURE TO
THE SOUTH OF RLX BY TUESDAY. DESPITE SYNOPTIC DIFFERENCES...MODELS
DUE KEEP INTEGRATED RH VALUES IN THE LOW AND MID LEVELS HIGH FOR THE
DURATION.

IN TERMS OF TEMPERATURES...EXPECT A GRADUAL WARM UP DESPITE THE
UNSETTLED CONDITIONS WITH THICKNESS VALUES GENERALLY RISING THROUGH
THE PERIOD. LOOKING FOR MAINLY 50S ACROSS THE CWA WITH THE EXCEPTION
OF THE USUAL SUSPECTS IN THE HIGHER ELEVATIONS...AND SOME LOCATIONS
EVEN INTO THE LOW 60S BY MIDWEEK.
&&

.AVIATION /06Z WEDNESDAY THROUGH 06Z THURSDAY/...

CONTINUED TO KEEP MUCH HIGHER CONDITIONS HTS-CRW-BKW LONGER...UNTIL
WAVE GOES E AND WINDS TURN TO NW THEN N IN THE 20-22Z TIME FRAME.
SOME HAZE AND LOWER CLOUDS LIKELY THEN...MAYBE SOME LIGHT RAIN
SHOWERS.

PROBLEM THERE IS HOW LOW WILL CLOUDS GO THIS EVENING IN THE COOLER
AIR. MAY BE SOME 1 TO 2 THSD FT BKN CLOUDS...BUT HARD TO
DETERMINE...BEFORE CLEARING FM N 06Z-12Z.

THE INITIAL BAND OF SNOW HAS SKIRTED TO THE N AND E OF PKB-CKB.
THE MILDER FLOW ALOFT HAS CAUSED THE RAIN/SNOW MIXTURE TO REACH
EKN FASTER THAN EXPECTED EARLIER. /THE FUN WE HAVE WITH TIGHT
GRADIENTS/

WILL KEEP HIGHER CONDITIONS LONGER AT PKB AND CKB AND EVEN KEEP EKN
HIGHER THAN PREVIOUSLY FCST SINCE RAIN AND SNOW MIXTURE LIKELY TO
CONTINUE THERE WHEN IT PCPNS. SOME BRIEF IFR STILL LIKELY AT CKB-EKN
DURING THE 14-19Z TIME FRAME.  CONDITIONS IMPROVE FM THE N 21-03Z.

&&

.AVIATION /06Z THURSDAY THROUGH SUNDAY/...
SHORT TERM/ VFR
LONG TERM/ MVFR TO IFR POSSIBLE IN RAIN OR SHOWERS OVER THE WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ031-032-039-
     040-047.

OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...KTB
Hazardous weather outlook, Mar 7, 3:32 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
332 AM EST WED MAR 7 2007

WVZ031-032-039-040-047-080845-
HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
332 AM EST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH 4 PM. A QUICK-MOVING STORM
SYSTEM WILL DUMP 1 TO 4 INCHES OF SNOW THROUGH EARLY THIS
AFTERNOON. THE MORNING COMMUTE MAY BE AFFECTED...BUT SOME OF THE
SNOW WILL MELT BY THE EVENING HOURS...PARTICULARLY IN URBAN AND
VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO CALL IN SNOW AMOUNTS THROUGH THIS AFTERNOON.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>030-033>038-046-080845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-
332 AM EST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
March 7, 9:00 AM EST to 4:00 PM EST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Winter Weather, Barbour

When
March 7, 9:00 AM EST to 4:00 PM EST
Where
Barbour forecast zone
Reported by
Trained Spotter
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Winter Weather, Tyler

When
March 7, 9:00 AM EST to 4:00 PM EST
Where
Tyler forecast zone
Reported by
Trained Spotter
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Winter Weather, Doddridge

When
March 7, 9:00 AM EST to 4:00 PM EST
Where
Doddridge forecast zone
Reported by
Trained Spotter
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Winter Weather, Harrison

When
March 7, 9:00 AM EST to 4:00 PM EST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17629, 17630, 17633, 17635, 17638.